Get Help:

Coping with Valium Withdrawal Symptoms

When an addict or abuser of Valium decides to reduce, or cease their use of the drug, a variety of symptoms can occur ranging from mild and annoying to serious and even life threatening. Extreme sweating, body tremors, persistent insomnia, psychosis and hallucinations, stomach cramps, uncontrollable anxiety or irritability, digestive problems, headache, a sensitivity to light and sound, feelings of numbness or tingling in the extremities, vision impairment, increased blood pressure, depression, seizures—these and other conditions can occur as the body and brain attempt to cope with the withdrawal of the drug.

Many of the symptoms of ceasing Valium are the result of the withdrawal period functioning on a fluctuating schedule, meaning the addict or abuser will have period of “high” and “low” symptoms that change daily. The length of withdrawal symptoms depends on several factors—including how long the drug was taken and the amount being used—but research shows that the most severe symptoms typically last between three and six days since the last dose was taken. However, individuals will most likely experience a relapse of symptoms two weeks after initial withdrawal. Within one month, however, the symptoms should fade as the body returns to a normal state.

Even though the physical symptoms of Valium withdrawal may disappear after a short time, emotional and mental symptoms may persist. If the individual was taking the drug to ease anxiety and stress, the pressures of withdrawal may worsen those conditions and lead to a relapse into Valium abuse. It’s critical, therefore, that the addict obtains professional addiction recovery help throughout the withdrawal process, as this is the best way to avoid a relapse and achieve lasting recovery.

Additionally, it’s best that the Valium addict slowly stop their use of the drug in a tapering off manner, as this helps ease the uncomfortable symptoms of withdrawal and increases the chances for lifelong relief from dependence. Again, this manner of ceasing Valium abuse is best done under the care of a physician or addiction specialist. Working in an inpatient- or outpatient setting, addiction counselors—with the support of friends and family as well as the patient’s doctors—can not only help the individual cope with the symptoms of withdrawal but can also prescribe ways of dealing with the stress and anxiety that comes with the detoxification process.